Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 21, NWS Buffalo, NY

June 2, 2020Erie County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 2, 2020, 10:49 PM EDT for Erie County, New York. It was in force for 56 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 10:49 PM EDT (02:49 UTC)
Expired
Jun 2, 2020, 11:45 PM EDT
In force
56 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Erie County, NY

The radar

The Buffalo radar (KBUF), 22 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 11:09 PM EDTTSTM WND DMG1 Ese Soldiers Place, NYSEVERAL MASSIVE TREES DOWN ON HORTON PLACE
Jun 2, 11:12 PM EDTTSTM WND DMG1 S Soldiers Place, NYLARGE TREE FELL ON CAR ON ELMWOOD AVE.
Jun 2, 11:13 PM EDTHAIL 1Soldiers Place, NYHAIL IN ELMWOOD VILLAGE
Jun 2, 11:14 PM EDTHAIL 0.882 W Buffalo, NY
Jun 2, 11:15 PM EDTHAIL 1Buffalo, NY
Jun 2, 11:20 PM EDTHAIL 1.252 Ene Lackawanna, NY
Jun 2, 11:24 PM EDTTSTM WND DMGBuffalo, NYLARGE TREE DOWN ON CLINTON STREET.
Jun 2, 11:43 PM EDTHAIL 11 Nw Colden, NY
Jun 2, 11:47 PM EDTHAIL 11 Nw Colden, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

545 
WUUS51 KBUF 030249
SVRBUF
NYC029-030345-
/O.NEW.KBUF.SV.W.0021.200603T0249Z-200603T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1049 PM EDT Tue Jun 2 2020

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Central Erie County in western New York...

* Until 1145 PM EDT..

* At 1048 PM EDT, a severe thunderstorm was located over Sanborn, or
  near North Tonawanda, moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Depew,
  Amherst, Lancaster, Hamburg and East Aurora.

 This includes Interstate 90 between exits 57A and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4272 7909 4276 7898 4280 7892 4284 7893
      4291 7890 4294 7891 4302 7857 4259 7847
      4260 7917
TIME...MOT...LOC 0248Z 327DEG 46KT 4310 7890 

HAIL...1.25IN
WIND...60MPH
 
$$

RSH
2 follow-up statements
981 
WWUS51 KBUF 030320
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1120 PM EDT Tue Jun 2 2020

NYC029-030345-
/O.CON.KBUF.SV.W.0021.000000T0000Z-200603T0345Z/
Erie NY-
1120 PM EDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR CENTRAL ERIE COUNTY...

At 1120 PM EDT, a severe thunderstorm was located over West Seneca,
moving southeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Depew,
Amherst, Lancaster, Hamburg and East Aurora.

 This includes Interstate 90 between exits 57A and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4272 7909 4276 7898 4280 7892 4284 7893
      4291 7890 4294 7891 4302 7857 4259 7847
      4260 7917
TIME...MOT...LOC 0320Z 335DEG 33KT 4284 7876 

HAIL...1.50IN
WIND...60MPH
 
$$

RSH
397 
WWUS51 KBUF 030346
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1146 PM EDT Tue Jun 2 2020

NYC029-030355-
/O.EXP.KBUF.SV.W.0021.000000T0000Z-200603T0345Z/
Erie NY-
1146 PM EDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ERIE COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved into the southern 
portion of Erie county. Therefore, the warning has been allowed to 
expire. However gusty winds and heavy rain are still expected with 
this thunderstorm. Flooding in areas of poor drainage is likely.

LAT...LON 4272 7909 4276 7898 4280 7892 4284 7893
      4291 7890 4294 7891 4302 7857 4259 7847
      4260 7917
TIME...MOT...LOC 0345Z 329DEG 36KT 4272 7868 

$$

RSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:06 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 2, 8:06 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
806 PM EDT Tue Jun 2 2020

.SYNOPSIS...
A round of showers and thunderstorms may be locally severe late this
evening over western New York with a second wave of showers and
thunderstorms possible Wednesday morning. Generally dry conditions
then follow with higher temperatures for the remainder of the work
week. Unsettled and cooler conditions are likely this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
...HEAVY RAIN AND STRONG THUNDERSTORMS POSSIBLE ACROSS WESTERN
NY TONIGHT INTO WEDNESDAY MORNING...

There will potentially be two MCS (or remnants of) which will impact
the region tonight through Wednesday morning.

SPC highlights a slight risk of severe weather with an initial wave
late this evening, with hail and strong to damaging winds the
primary threat.

After this moves through there will be a break in the action late
tonight, with only scattered showers. However, there is good
agreement among mesoscale guidance that an MCS will move across far
Western NY around daybreak Wednesday. Unlike the first wave, our
region will be in the northern sector of this wave, which will limit
the severe weather potential but increase the risk for heavy rain.
Most likely timing is between 7 a.m. and 11 a.m.

Otherwise, scattered showers and thunderstorms will develop
Wednesday afternoon due to the combination of instability and
the passage of a cold front.

The vast majority of Wednesday night will be dry.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Weak high pressure and dry weather to start the period.

Unsettled with showers Friday afternoon and evening with potential
frontal passage. General frontal speeds accepted from ECMWF.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Most areas to be fair and dry with Canadian high gradually building
across the region. 50/50 use of NBM and ECMWF.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
While VFR conditions will be in place throughout the region through
midnight...showers and thunderstorms will become likely. This will
especially be the case across the Finger Lakes and Eastern Lake
Ontario region. Some of the storms in the Finger Lakes region could
be strong to severe.

In the wake of the showers and thunderstorms...cigs overnight
are forecast to drop to IFR to MVFR levels at KJHW and KART.

An area of moderate to heavy rain with embedded thunderstorms will
then cross western New York Wednesday morning. IFR to MVFR
conditions will accompany this area of unsettled weather. As we
push through the midday...VFR flight conditions will return to the
region.

There will also be a brief window for some low level wind shear...
mainly over the western counties...between about 03-06z.

Outlook...
Thursday...VFR.
Friday through Saturday...Mainly VFR. A few showers possible.
Sunday...VFR.

&&

.MARINE...
Choppy conditions will be found on Lake Erie for most of
tonight...as moderate to fresh southwesterlies will be in place.
Weaker winds will be noted on Lake Ontario. There will also be the
risk for thunderstorms this evening...and again Wednesday morning.
The latter will especially be the case for Lake Erie when the storms
Wednesday morning could be strong.

In the wake of a frontal passage Wednesday morning...moderate west
to southwest winds will be found throughout the region. This will
produce choppy conditions on the eastern half of Lake Ontario during
the afternoon and evening...although SCA advisories are unlikely at
this time.

Weak high pressure crossing the Lower Great Lakes Thursday and
Thursday night will support generally light winds and negligible
waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Fries/RSH
NEAR TERM...Apffel/RSH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jun 2, 1:52 PM EDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
152 PM EDT Tue Jun 2 2020

NYZ001>003-010>014-019>021-085-031800-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
152 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

A couple rounds of thunderstorms are expected tonight through early
Wednesday morning. There is a slight risk that storms may contain
strong, gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk that storms may contain strong, gusty winds
and heavy rainfall Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-031800-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
152 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-031800-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
152 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-031800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
152 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

A couple rounds of thunderstorms are expected tonight through early
Wednesday morning. There is a slight risk that a few storms may
contain strong, gusty winds and locally higher waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk that a few storms may contain strong, gusty
winds and locally higher waves Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jun 2, 9:05 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
905 PM EDT Tue Jun 2 2020

NYZ001-002-010>012-085-030200-
Southern Erie-Wyoming-Orleans-Genesee-Niagara-Northern Erie-
905 PM EDT Tue Jun 2 2020

...STRONG THUNDERSTORMS COULD IMPACT THE REGION AFTER 10:30 pm...

At 902 PM EDT, a broken line of strong thunderstorms was found
moving southeast from Lake Huron and Georgian Bay. This activity is
moving southeast at 40 to 50 mph and will reach the Niagara Frontier
after 10:30 PM.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Batavia, Kenmore, Depew, Amherst,
Tonawanda, Lancaster, Hamburg, East Aurora, Medina, Albion,
Williamsville and Darien Lakes State Park.

This includes Interstate 90 between exits 57A and 48.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4273 7908 4280 7892 4284 7893 4293 7891
      4299 7901 4306 7900 4308 7908 4314 7904
      4327 7908 4331 7905 4340 7864 4342 7840
      4341 7802 4267 7798 4255 7812 4252 7846
      4254 7847 4252 7854 4249 7884 4260 7918
TIME...MOT...LOC 0102Z 320DEG 43KT 4399 7960

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:05 PM EDTSpecial Weather StatementBUFErie, Genesee, Niagara, Orleans, Wyoming55 min
Jun 2, 9:47 PM EDTSpecial Marine WarningBUF58 min
Jun 2, 10:13 PM EDTSevere Thunderstorm WarningBUFErie, Niagara62 min
Jun 2, 10:27 PM EDTSpecial Marine WarningBUF93 min
Jun 2, 10:53 PM EDTSpecial Weather StatementBUFGenesee52 min
Jun 2, 11:06 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Ontario, Orleans54 min
Jun 2, 11:28 PM EDTFlash Flood WarningBUFErie, Niagara3 hr
Jun 2, 11:40 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Wyoming65 min
Jun 2, 11:43 PM EDTSpecial Marine WarningBUF46 min
Jun 3, 12:25 AM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus65 min
Jun 3, 5:43 AM EDTSpecial Weather StatementBUFChautauqua62 min
Jun 3, 6:17 AM EDTSpecial Weather StatementBUFErie, Niagara73 min
Jun 3, 6:26 AM EDTSpecial Marine WarningBUF34 min
Jun 3, 6:39 AM EDTSpecial Weather StatementBUFErie36 min
Jun 3, 4:06 PM EDTSpecial Weather StatementBUFLivingston, Wyoming24 min
Jun 3, 6:09 PM EDTSpecial Marine WarningBUF50 min
Jun 3, 6:39 PM EDTSpecial Marine WarningBUF66 min
Jun 3, 6:43 PM EDTSpecial Weather StatementBUFJefferson47 min
Jun 3, 7:01 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis44 min
Jun 3, 7:24 PM EDTSpecial Weather StatementBUFMonroe36 min
Jun 3, 7:37 PM EDTSevere Thunderstorm WarningBUFMonroe, Ontario53 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.